Arkansas, 2008

Flash Flood and Hail in Arkansas, July 22, 2008

July 22, 2008 · NWS LZK · 28 events in 14 counties and zones

A northwesterly wind flow aloft sent storms into Arkansas on the 22nd. The approach of a cold front and the hot, humid conditions over the state contributed to the severity of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$1.5 million
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A northwesterly wind flow aloft sent storms into Arkansas on the 22nd. The approach of a cold front and the hot, humid conditions over the state contributed to the severity of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 22, 5:25 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 22, 5:25 AM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
625 AM CDT TUE JUL 22 2008

.AVIATION...
MAINLY VFR NEXT 12 HRS. SOME PATCHY FOG OR HAZE EXPECTED EARLY
TUESDAY MORNING. WILL SEE GRADUAL INCREASING CLOUDS FROM NORTH TO
CENTRAL WITH ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING. A
FRONTAL SYSTEM WILL SAG SOUTH OVER MO TO NORTHERN AR OVER THE NEXT
24 HOURS...WITH SOME UPPER LEVEL ENERGY MOVING OVER THE
AREA...COMBINING TO DEVELOP CONVECTION. TIMING APPEARS TO BE AROUND
NOON TO AFTERNOON IN THE NORTH...LATER AFTERNOON TO EVENING CENTRAL.
MVFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS. USED PROB30 FOR
NORTHERN TAFS AT THIS TIME...BUT MAY GO TO TEMPO GROUP WITH LATER
FORECASTS. VCTS OVER CENTRAL AND SOUTHERN TAFS UNTIL DETAILS BECOME
MORE CERTAIN. WIND FLOW WILL BE MAINLY SOUTH 5 TO 10 MPH. (59)

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT TUE JUL 22 2008/

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
A FEW THUNDERSTORMS DEVELOPED EARLY THIS MORNING IN NORTH ARKANSAS.
THESE CONTINUE TO MOVE ALONG THE MISSOURI BORDER. A COLD FRONT HAS
DROPPED INTO SOUTHERN MISSOURI THIS MORNING. THESE STORMS DEVELOPED
IN THE MOIST UNSTABLE AIR JUST SOUTH OF THE FRONT.

WITH THE APPROACHING FRONT AND HIGH PRESSURE SHIFTING
WEST...NORTHWEST FLOW WILL ALLOW THUNDERSTORMS TO DEVELOP IN NORTH
AND NORTHEAST ARKANSAS THIS MORNING. INCLUDED SLIGHT CHANCE POPS
ACROSS THE NORTH THIS MORNING AND PROGRESSED THEM SOUTH THROUGH THE
AFTERNOON. HIGHS AROUND 100 DEGREES ARE EXPECTED AGAIN TODAY IN
CENTRAL AND SOUTH SECTIONS. HEAT INDEX VALUES WILL REACH THE 100 TO
104 DEGREE RANGE. THE FRONT WILL BE ACROSS CENTRAL ARKANSAS BY
WEDNESDAY...PROVIDING SOME RELIEF. SHOWER AND THUNDERSTORM CHANCES
WILL CONTINUE THROUGH THE PERIOD AS THE NORTHWEST FLOW BRINGS
SEVERAL SHORT WAVES THROUGH THE AREA. BEST CHANCES FOR RAIN WILL BE
IN THE NORTHEAST HALF OF THE STATE.

BY THURSDAY...ARKANSAS COULD HAVE ADDITIONAL CLOUD COVER AS A RESULT
OF HURRICANE DOLLY IN SOUTH TEXAS. TEMPERATURES WILL BE HOT AGAIN
TODAY BUT COOLER TEMPERATURES ARE IN STORE FOR THE REST OF THE
PERIOD.

&&

.LONG TERM...SATURDAY THROUGH MONDAY NIGHT
THE HOT AND DRY PERIOD HAS BEEN REPLACED WITH CHANCES OF ISOLATED
CONVECTION EACH DAY...AND TEMPS CLOSER TO NORMAL VALUES. THE UPPER
RIDGE HAS SHIFTED BACK TO THE WEST OVER THE FOUR CORNERS REGION OF
THE U.S...WHILE A PRONOUNCED UPPER TROUGH HOLDS IN OVER THE EASTERN
U.S. MODELS ARE SHOWING A WEAKENING FRONTAL BOUNDARY TO THE SOUTHERN
PLAINS...WHILE THE NORTHWEST FLOW ALOFT INTO ARKANSAS...WILL BEING
SOME SHORTWAVE ENERGY AT TIMES TO THE AREA. FINE TUNING THE AMOUNT
OF CONVECTION HAS UNCERTAINTY DUE TO LOCATION OF SHORTWAVE ENERGY
INTO THE SOUTHERN PLAINS. MOISTURE AND UNSTABLE LEVELS WILL ALSO BE
MAINTAINED TO ALLOW FOR CONVECTION CHANCES. SLIGHT CHANCE POP IS IN
FOR EACH DAY...BUT COULD HAVE GONE WITH CHANCE CAT JUST AS EASILY.
WILL HAVE TO MONITOR LATER MODEL FORECASTS TO FINE TUNE PERCENT...
WHEN DETAILS BECOME MORE PRONOUNCED.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     96  70  91  69 /  30  30  30  30
CAMDEN AR         99  73  95  72 /  20  20  20  20
HARRISON AR       94  70  91  68 /  30  30  30  20
HOT SPRINGS AR   100  73  94  72 /  20  20  20  20
LITTLE ROCK   AR 100  73  93  72 /  20  20  20  20
MONTICELLO AR     99  74  95  73 /  20  20  20  20
MOUNT IDA AR     100  72  94  71 /  20  20  20  20
MOUNTAIN HOME AR  93  70  90  68 /  30  30  30  30
NEWPORT AR        97  71  92  69 /  30  30  30  30
PINE BLUFF AR    100  73  94  73 /  20  20  20  20
RUSSELLVILLE AR   97  72  93  70 /  20  20  20  20
SEARCY AR         98  72  92  70 /  20  30  30  30
STUTTGART AR     100  73  93  72 /  20  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...59
Hazardous weather outlook, Jul 22, 4:00 AM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 22 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN
MAINLY THIS AFTERNOON AND EVENING OVER ARKANSAS. THE HIGHEST
CHANCE OF RAIN WILL BE OVER THE NORTH...AS A WEAK FRONT SAGS
CLOSER TO THE AREA. ALSO AN ISOLATED STRONG TO SEVERE STORM MAY BE
POSSIBLE OVER NORTHEASTERN AREAS...WITH HAIL AND WINDS THE
GREATEST THREAT.

AGAIN TODAY...HEAT INDICES NEAR OR ABOVE 100 DEGREES CAN BE EXPECTED
ACROSS PARTS OF ARKANSAS. HEAT INDICES FROM NEAR 100 TO 105 DEGREES
CAN BE EXPECTED THIS AFTERNOON TO EARLY EVENING ACROSS PARTS OF
CENTRAL AND SOUTHERN ARKANSAS. WHILE THESE HEAT INDICES FALL JUST
SHORT OF HEAT ADVISORY CRITERIA...IT IS STILL DANGEROUS TO OVER
EXERT YOURSELF DURING THE HOTTEST TIME OF THE DAY. REMEMBER TO
STAY HYDRATED AND REDUCE STRENUOUS ACTIVITY DURING THE HOTTEST
TIME OF THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY AND THURSDAY...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE SEEN AGAIN ACROSS THE STATE.AS THE FRONT
BECOMES STATIONARY. THEY WILL MAINLY FORM DURING THE AFTERNOON
AND EVENING ACROSS THE STATE. SEVERE STORMS ARE NOT EXPECTED...BUT
AN ISOLATED STRONG STORM MAY BE POSSIBLE...ESPECIALLY OVER CENTRAL
AND NORTHERN AREAS. ISOLATED STORMS WILL STAY IN THE FORECAST
THROUGH MONDAY...AND MAINLY IN THE AFTERNOON TO EVENINGS.

DUE TO THE CHANCES OF RAIN AND INCREASED CLOUDS...HEAT INDICES ARE
EXPECTED TO LOWER ON WEDNESDAY AND THURSDAY...BUT STILL BE FROM
THE MID TO UPPER 90S. THESE OVERALL CONDITIONS WILL HOLD THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59

The radar

The Little Rock radar (KLZK), 186 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

15 hail, 9 thunderstorm wind, 2 lightning, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Fulton

When
July 22, 5:25 AM CST
Where
Fulton County, 6 mi NE of Saddle
Measured
0.75 in hail
Reported by
Public
Coordinates
36.411, -91.554

Hail, Lonoke

When
July 22, 12:01 PM CST
Where
Lonoke County, Cabot
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.970, -92.020

Thunderstorm Wind, Lonoke

When
July 22, 12:01 PM CST
Where
Lonoke County, Cabot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.970, -92.020

The gusty winds bent trees towards the ground.

Heavy Rain, Prairie

When
July 22, 12:08 PM CST
Where
Prairie County, 1 mi NE of Biscoe
Injuries
0 direct, 8 indirect
Property damage
$1.2 million
Reported by
Newspaper
Coordinates
34.830, -91.388

Heavy rain contributed to a fiery pile-up on Interstate 40 near mile marker 203. When the heavy rain began, one vehicle tried to pull onto the shoulder. That vehicle was rear-ended, and in the ensuing chain-reaction, six tractor-trailers and three cars were destroyed. A large fire ensued. Ten fire engines and rescue trucks responded with a total of 28 firefighters. Eight people were injured in the crash, two of them critically. The westbound lanes of the interstate were blocked for more than 4 1/2 hours.

Hail, Lonoke

When
July 22, 12:08 PM CST
Where
Lonoke County, Austin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.000, -91.980

Hail, Perry

When
July 22, 12:15 PM CST
Where
Perry County, Williams Junction
Measured
0.75 in hail
Reported by
Public
Coordinates
34.880, -92.770

Hail, Lonoke

When
July 22, 12:20 PM CST
Where
Lonoke County, Cabot
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.970, -92.020

Hail, Garland

When
July 22, 1:40 PM CST
Where
Garland County, Jessieville
Measured
0.75 in hail
Reported by
Public
Coordinates
34.700, -93.070

Hail, Van Buren

When
July 22, 2:10 PM CST
Where
Van Buren County, Dennard
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -92.520

Hail, Garland

When
July 22, 2:20 PM CST
Where
Garland County, Hot Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.500, -93.050

Thunderstorm Wind, Newton

When
July 22, 2:20 PM CST
Where
Newton County, Marble Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.100, -93.150

Trees were blown down.

Hail, Newton

When
July 22, 2:25 PM CST
Where
Newton County, Hasty
Measured
0.88 in hail
Reported by
Post Office
Coordinates
36.020, -93.050

Hail, Pulaski

When
July 22, 2:25 PM CST
Where
Pulaski County, 8 mi S of Little Rock
Measured
1 in hail
Reported by
Public
Coordinates
34.614, -92.280

Hail, Garland

When
July 22, 2:25 PM CST
Where
Garland County, Piney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.510, -93.140

Thunderstorm Wind, Garland

When
July 22, 2:27 PM CST
Where
Garland County, Hot Spgs Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
34.470, -93.100

Thunderstorm Wind, Garland

When
July 22, 2:30 PM CST
Where
Garland County, 0.83 mi SW of (Hot)hot Spgs Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.460, -93.109

Thunderstorm winds destroyed a dock and damaged several boats and party barges on an arm of Lake Hamilton. Several trees were blown down in the area, with one of the trees falling on a house.

Thunderstorm Wind, Boone

When
July 22, 2:40 PM CST
Where
Boone County, 5 mi S of Zinc
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.208, -92.920

Trees were blown down.

Lightning, Clark

When
July 22, 2:45 PM CST
Where
Clark County, 1 mi NE of Joan
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
34.130, -92.918

Lightning sparked a fire on a young pine plantation off Round Hill Road. Approximately 100 acres burned.

Thunderstorm Wind, Pope

When
July 22, 3:00 PM CST
Where
Pope County, Tilly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.720, -92.830

Trees were blown down.

Thunderstorm Wind, Van Buren

When
July 22, 3:00 PM CST
Where
Van Buren County, 3 mi W of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Post Office
Coordinates
35.380, -92.473

Part of the roof was blown off of a barn.

Hail, Lonoke

When
July 22, 3:30 PM CST
Where
Lonoke County, 5 mi E of Humnoke
Measured
1 in hail
Reported by
Public
Coordinates
34.530, -91.682

Flash Flood, Searcy

When
July 22, 3:45 PM CST
Where
Searcy County, Witts Spgs to 3.2 mi S of Witts Spgs
Cause
Heavy Rain
Reported by
Post Office
Coordinates
35.800, -92.900

There was brief flooding on a few roads.

Hail, Yell

When
July 22, 4:10 PM CST
Where
Yell County, 3 mi SW of Waveland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.089, -93.668

Hail, Dallas

When
July 22, 4:25 PM CST
Where
Dallas County, Dalark
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.030, -92.880

Thunderstorm Wind, Pope

When
July 22, 4:30 PM CST
Where
Pope County, Russellville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.280, -93.130

Large tree limbs were down on power lines.

Lightning, Clark

When
July 22, 6:00 PM CST
Where
Clark County, 2 mi SE of Degray
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.160, -93.125

Lightning set the woods on fire.

Thunderstorm Wind, Clark

When
July 22, 6:00 PM CST
Where
Clark County, Degray
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.180, -93.150

Trees and power lines were down. One tree fell on the corner of a house.

Hail, Clark

When
July 22, 6:15 PM CST
Where
Clark County, 3 mi N of Arkadelphia
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
34.163, -93.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124623, 124626, 124643, 105727, 124627, 124630, 124631, 124632, 124633, 124634, 124639, 124635, 124652, 125338, 124645, 105728, 124640, 129297, 124641, 124653, 124647, 124622, 124636, 124637, 124642, 129301, 129305, 124638.